Aa
Aa
A
A
A
Close
53833 tn?1234996629

Can Vicodin Use Lower Red Blood Cell Production

I have been taking 1-1/2 - 2 Vicodin for about 5 years now (15mg - 20mg - never exceeded 1500 mg of acetaminophen daily). First 2 years it was maybe 3 times a week, but probably last 3 years it's been practically every day. I am an ex-addict (heroin/methadone detox) who treated for Hep C 7 years ago and have tested undetectable every year since. Labs have always been OK as far as liver numbers go - never really paid much attention to other counts. I take them because I have irritable bowel syndrome, allergies, sinuses and get this feeling (I think from the allergies and IBS) of just "ick" - can't describe it any other way (guess I'm explaining cuz I don't want to be judged). I take the vicodin around 6pm every night and it gives me energy and takes away that ick feeling. Just had blood work done for unrelated issue and red blood cell count came back low (3.74 - 4 was the low end of the range) and the MCV was high (meaning enlarged red blood cells) and platelets are low 120 (low end of range is 150). Haven't told my doc about the vicodin (embarassed probably). All the info I've searched does not mention that vicodin or the acetaminophen will be responsible for this; however, certain drugs can do this. My labs going back to 2005 were OK - 2007 numbers were a little worse than the recent one (don't know why doc didn't take issue back then). So wondering if anyone has had any experience with something like this.

I know I need to get off of this stuff even though I know I don't take an extreme amount - but the same feelings of them controlling my life are there. Hard to tell anyone about this and I feel that this network has the same type of good people who just can't fight the addiction thing by themselves. I don't think the numbers being low in themselves are dangerous but I would like to know what's causing it. Doc alluded to something may be "brewing" - but when they looked at blood under microscope cells weren't looking pre-leukemia or anything. Hep C test was undetecable once again.

Thanks for any and all answers.

LS
5 Responses
Sort by: Helpful Oldest Newest
Avatar universal
A hepatologist would be most valuable for you. You might even want to think about the IBS ... the hydrocodone inhibits GI motility and that combined with the IBS could well make you feel icky. You really arent on that huge a dose and you know that you can stop the hydrocodone. The very worst thing that could happen is that you would start using it again. And you may need it - only you know your position that well. You sound like an intelligent individual - stick around for awhile and share your  stories with the rest of us ..... you arent going to shock anybody around here with anything.
Helpful - 0
53833 tn?1234996629
Thanks for replying eagle. I'm trying not to freak out and I've known all along that I've had to stop. That ick feeling I refer to isn't from the Vicodin - been through withdrawl enough in my lifetime to know that feeling (and I do get it somewhat when I stop taking the Vicodin, but it is definitely doable from a comparison standpoint heroin vs. vicodin.) The ick feeling I can never get an answer for - I attribute it to the IBS and the allergies cuz it sometimes feels like my whole body is allergic and everything feels "icky". I'm gonna wait a month or so and go get some more blood work. Doc wants me to see a hepatologist so I think I'll do it then so that I can wash the vicodin out of my system and see if that was inhibiting my bone marrow from making red blood cells.

Needed to get on this board and open up and get some advice from people. I'm not a kid (48 year old woman who should know better) and I needed to talk with people who have been down a similar road.

Thanks again and I hope all goes well for you.

Laurie
Helpful - 0
Avatar universal
Glad that you replied. You are probably in reasonably good shape. Yes - if your liver were severely compromised those LFT's would be elevated. Probably the only way to know for sure would be a biopsy. Their are four stages of liver failure that result in end stage liver disease. If you are at 1 or 2 and have treated successfuly thats great. I have been stage four for quite awhile. Progression can be very slow if you take care of yourself. 20 plus years per stage isnt uncommon at all. And of course transplantation is still available. As for the acetaminophen .... a normal liver will be able to handle that 4,000mg limit - but as the liver decompensates the numbers change. You arent taking that huge a dose, but I myself am always leary of the toxicity of that stuff. I know the milk thistle isnt FDA approved ..... but neither was the interferon / ribavarin when I did the trials. In fact I know one lady whose husband is a pharmaceutical engineer for Roche and he worked on the trial. He wouldnt let her participate at that time because everything was still so uncertain. He has since let her treat successfully.  One strong concern would be liver cancer. Dont want to scare you and its not too common ...... it would need an MRI most likely to see. Might even be something like a gallbladder problem or pancreitis. And then again it may well be something that would resolve by itself before long. The ick feeling could well be related to anticipating a hydrocodone dose. And then it makes sense that a dose takes it away. It can turn into quite a puzzle sometimes. Makes you appreciate a good Doc. Medhelp has a very good hep c and liver forum......those folks are much more liver focused than I am currently. It takes quite a bit of effort to stay current with everything - and my most recent needs have been to quite a hydrocodone problem that started during my chemo. I have been able to do that successfully. Good luck in your efforts. It sounds like your addiction issue will be more psychological than physiological - I would anticipate a decent quit but perhaps some urges or cravings that you would need to deal with. Again - best of luck to you....................
Helpful - 0
53833 tn?1234996629
Thanks for your input and I know you are right about not compromising my liver. When I began treating for Hep C my doc told me my liver damage was between 1 & 2 on a scale of 5. And I do believe the interferon does help repair some of that damage while you're taking it. Question - wouldn't my liver tests show increased enzymes if my liver was in distress? My ALT and AST are always in the low end of normal range and doc tested my hep c again to make sure that didn't flare back up. Other than the liver enzyme tests what blood numbers would indicate the liver is compromised? MRI/CTSCAN/Biopsy? Also, I have read about acetaminophen and your body can metabolize the recommended doses fine without doing damage to your liver, it is the excess amounts that can possibly cause damage. Not trying to play doc here and I am planning on quitting - just trying to find out as much as I can.

Also, at one point I asked my dr. about milk thistle and she really was against me using it so I don't know that I'd want to start taking that, especially since it isn't FDA approved.

Thanks again - and you are right - liver failure will put an end to my addiction so i don't want to go down that road.

Have a nice evening!
Helpful - 0
Avatar universal
I was in the clinical trial at Mayo Clinic that established the interferon / ribavarin therapy. Congratulations on the undetectable PCR - - what stage is your liver in?  The narcotics were never intended for energy or the 'ick" feeling. Much more likely that the liver is compromised to some degree and any amount of narc / acetaminophen is too much. Even not taking an extreme amount can result in an addiction / dependency. Be totally honest with your Doc - if you still want to take pills he cant stop you. But liver failure will for sure put an end to your addiction. It is never a good thing to hear your Doc say that something may be brewing. Unless you want to brew up something very strong you better treat your liver and your body very kindly. Why not replace the hydrocodone with milk thistle and enzyme Coq10?
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.